Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2013, 3:24 PM EDT for Kent County, Michigan. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 3:24 PM EDT (19:24 UTC)
- Expired
- May 20, 2013, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 18 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:25 PM EDT | HAIL 0.75 | 4 Sw Cannonsburg, MI | RELAYED VIA TWITTER. |
| May 20, 3:32 PM EDT | HAIL 0.7 | Gerald R Ford Arpt, MI | OBSERVED AT THE NWS FORECAST OFFICE |
| May 20, 3:35 PM EDT | HAIL 0.75 | 1 Wsw Cascade, MI | RELAYED BY WZZM13. |
| May 20, 3:55 PM EDT | HAIL 0.7 | Ada, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
466
WUUS53 KGRR 201924
SVRGRR
MIC081-202015-
/O.NEW.KGRR.SV.W.0009.130520T1924Z-130520T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KENT COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 415 PM EDT
* AT 320 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST GRAND
RAPIDS...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. HAIL THE SIZE OF QUARTERS WAS REPORTED
AT EAST BELTLINE NEAR INTERSTATE 96 AT 320 PM.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CANNONSBURG AROUND 335 PM EDT.
GRATTAN TWP AROUND 345 PM EDT.
OAKFIELD TWP AROUND 350 PM EDT.
OTHER LOCATIONS IN THE WARNING INCLUDE PARNELL AND HARVARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4330 8532 4277 8531 4277 8561 4306 8566
TIME...MOT...LOC 1922Z 229DEG 27KT 4299 8556
HAIL...1.00IN
WIND...60MPH
$$
MEADE2 follow-up statements
607
WWUS53 KGRR 201953
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT MON MAY 20 2013
MIC081-202015-
/O.CON.KGRR.SV.W.0009.000000T0000Z-130520T2015Z/
KENT MI-
353 PM EDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN KENT
COUNTY UNTIL 415 PM EDT...
AT 351 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM OAKFIELD TWP TO ALTO...AND MOVING NORTHEAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
SPENCER TWP AND FALLASSBURG AROUND 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4316 8551 4330 8532 4277 8531 4277 8546
TIME...MOT...LOC 1953Z 229DEG 27KT 4315 8536 4282 8537
HAIL...1.00IN
WIND...60MPH
$$039 WWUS53 KGRR 202010 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EDT MON MAY 20 2013 MIC081-202021- /O.EXP.KGRR.SV.W.0009.000000T0000Z-130520T2015Z/ KENT MI- 410 PM EDT MON MAY 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KENT COUNTY WILL EXPIRE AT 415 PM EDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4316 8551 4330 8532 4277 8531 4277 8546 TIME...MOT...LOC 2011Z 229DEG 27KT 4324 8521 4291 8523 $$ NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:39 PM EDT, 45 minutes earlier.
Area forecast discussion, May 20, 2:39 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 239 PM EDT MON MAY 20 2013 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/FIRE WEATHER/MARINE/HYDROLOGY .SYNOPSIS... ISSUED AT 238 PM EDT MON MAY 20 2013 THUNDERSTORMS AT TIMES THIS AFTERNOON THROUGH WEDNESDAY EVENING WITH SOME SEVERE WEATHER POSSIBLE. COOLER TEMPERATURES EXPECTED THURSDAY THROUGH MUCH OF THE HOLIDAY WEEKEND...WITH OVERNIGHT LOWS ON THE WEEKEND POSSIBLY DROPPING INTO THE UPPER 30S. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 238 PM EDT MON MAY 20 2013 THUNDERSTORM WATCH IN EFFECT THROUGH 8PM. STORMS SHOULD CONTINUE TO DEVELOP MAINLY ALONG A LINE OF MID LEVEL MOISTURE THAT IS MOVING INTO MICHIGAN FROM THE WEST/SOUTHWEST. LARGE HAIL APPEARS TO BE THE MAIN THREAT SO FAR FROM ANY STORMS...ALONG WITH HEAVY RAINFALL. WOULD EXPECT THOSE SAME THREATS THIS AFTERNOON...ALONG WITH SOME DAMAGING WIND POTENTIAL AS WELL. FOCUS THIS AFTERNOON SEEMS TO BE NEAR US131...SOME PROGRESSION EAST/NORTHEAST WITH THE THREAT SHOULD BE EXPECTED THROUGH THIS EVENING. ADDITIONAL ROUNDS OF STORMS POSSIBLE THIS EVENING AND OVERNIGHT...ESPECIALLY NEAR AND NORTH OF THE WARM FRONT THAT IS STRETCHING ACROSS NORTHERN LOWER MICHIGAN. STORM POSSIBILITIES ALSO REMAIN TUESDAY AFTERNOON THOUGH SEVERE POTENTIAL FOR TUESDAY AFTERNOON DOES SEEM TO BE SOMEWHAT LIMITED...AND WOULD BE MORE SO IF MORNING ACTIVITY LIMITS AMOUNT OF WARMING THAT COULD OCCUR DURING THE DAY. THE MAIN PUSH OF THE UPPER SYSTEM WORKS TOWARD THE GREAT LAKES WEDNESDAY BRINGING COLD AIR ALOFT TO THE REGION AND RAMPING UP THE INSTABILITY. MODELS ARE TRENDING MORE TOWARD THIS BEING MORE OF A RAIN EVENT THAN A SEVERE EVENT. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 238 PM EDT MON MAY 20 2013 COOLER END OF THE WEEK AND WEEKEND STILL THE FOCUS OF THE LONG TERM...WITH SOME FROST THREAT REMAINING FOR FRIDAY MORNING...AND ESPECIALLY SATURDAY MORNING. NORTHERN MOST COUNTIES REMAIN THE MOST THREATENED BY FROST...ESPECIALLY NORTH OF US-10 ON SATURDAY MORNING. WILL MONITOR FOR POTENTIAL HEADLINES LATER IN THE WEEK BUT FROST POTENTIAL IS CERTAINLY THERE FOR THE FIRST HALF OF THE WEEKEND. OTHERWISE...SOME LINGERING LIGHT RAIN SHOWERS THROUGH THE DAY THURSDAY THE ONLY NOTABLE WEATHER IN THE LONG TERM. NO SIGNIFICANT IMPACTS EXPECTED FROM THIS LINGERING RAIN ON THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 116 PM EDT MON MAY 20 2013 THE MAIN FOCUS OF THE 18Z SET OF FCSTS IS CONVECTION TRENDS THROUGH THE PERIOD. A FEW ISOLATED STORMS ARE GOING UP AS OF 1715Z THIS AFTERNOON. THESE FORMED JUST EAST OF KMKG AND ARE MOVING NORTHEAST AND STAYING NORTH OF THE REMAINDER OF THE TERMINALS. THERE COULD BE MORE STORMS THAT FORM NEAR THE LAKESHORE AND MOVE INLAND...BUT CONFIDENCE IS STILL LIMITED AS TO WHERE ADDITIONAL STORMS...IF ANY WILL FIRE THIS AFTERNOON. WE HAVE VCTS TO ADDRESS THE CONVECTION CHCS AND UNCERTAINTY. WE WILL UPDATE THE FCSTS AS NECESSARY IF CONVECTION IS HEADING TOWARD A SITE. MVFR CONDITIONS CAN BE EXPECTED UNDER ANY STORMS WITH SOME BRIEF BOUTS OF IFR POSSIBLE. THE NEXT ROUND OF STORMS SHOULD COME IN AS EARLY AS LATER THIS EVENING...AND MORE SO OVERNIGHT. THESE STORMS LOOK LIKE THEY WILL BE MORE WIDESPREAD AND AFFECT ALL OF THE SITES. AGAIN MVFR SHOULD BE EXPECTED UNDER ANY STORMS WITH BRIEF PERIODS OF IFR ALSO LIKELY. WE WILL CONTINUE TO FINE TUNE THE CONVECTION OVERNIGHT. && .MARINE... ISSUED AT 238 PM EDT MON MAY 20 2013 THUNDERSTORMS WILL POSE HAZARDS TO MARINERS THIS EVENING THROUGH WEDNESDAY. FOG IS ALSO EXPECTED TO BE A HAZARD AS WELL TONIGHT AND TUESDAY NIGHT. && .FIRE WEATHER... ISSUED AT 238 PM EDT MON MAY 20 2013 WARM AND FAIRLY HUMID WEATHER IS EXPECTED THROUGH WEDNESDAY. THUNDERSTORMS WILL BRING LIGHTNING AND GUSTY WINDS AT TIMES TODAY THROUGH WEDNESDAY. COOLER WEATHER WITH A DRIER AIR MASS FOR THE END OF THE WEEK THROUGH THE WEEKEND. && .HYDROLOGY... ISSUED AT 238 PM EDT MON MAY 20 2013 SOME LOCALIZED FLOODING COULD OCCUR THROUGH WEDNESDAY AS SEVERAL ROUNDS OF THUNDERSTORMS MAY BRING HEAVY RAINFALL TO SOME AREAS. PLACES THAT SEE MULTIPLE SHOWERS/THUNDERSTORMS IN QUICK SUCCESSION WOULD BE PARTICULARLY VULNERABLE TO LOCALIZED FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MACZKO SHORT TERM...MACZKO LONG TERM...MACZKO AVIATION...NJJ FIRE WEATHER...MACZKO HYDROLOGY...LAURENS MARINE...MACZKO
Hazardous weather outlook, May 20, 2:53 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 253 PM EDT MON MAY 20 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 253 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. LOCALIZED FLOODING IS POSSIBLE WITH HEAVY RAINFALL IN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE EXPECTED AT TIMES TUESDAY THROUGH WEDNESDAY EVENING. LOCALIZED FLOODING IS ALSO POSSIBLE THROUGH WEDNESDAY EVENING. COLDER AIR WILL BRING THE POTENTIAL FOR FROST SATURDAY MORNING AND SUNDAY MORNING TO PORTIONS OF LOWER MICHIGAN...ESPECIALLY THOSE NEAR AND NORTH OF US HIGHWAY 10. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HAIL...WIND DAMAGE OR LOCALIZED FLOODING TO THE NATIONAL WEATHER SERVICE. SHARE PHOTOS WITH THE NATIONAL WEATHER SERVICE GRAND RAPIDS ON FACEBOOK AND ON TWITTER AT NWSGRANDRAPIDS. LMZ844>849-211900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 253 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL POSE HAZARDS TO MARINERS. FOG TONIGHT MAY ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AFTERNOON WILL POSE HAZARDS TO MARINERS. FOG MAY ALSO POSE A THREAT TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HAIL...WIND DAMAGE OR LOCALIZED FLOODING TO THE NATIONAL WEATHER SERVICE. SHARE PHOTOS WITH THE NATIONAL WEATHER SERVICE GRAND RAPIDS ON FACEBOOK AND ON TWITTER AT NWSGRANDRAPIDS.
In the hours before
Local storm report, May 20, 2:32 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 3 SE BIG RAPIDS 43.67N 85.43W
05/20/2013 M0.50 INCH MECOSTA MI PUBLIC
THE HAIL STARTED FALLING AT 201 PM EDT.
&&
WHLocal storm report, May 20, 3:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN GRAND RAPIDS 42.96N 85.67W
05/20/2013 M0.73 INCH KENT MI BROADCAST MEDIA
RAINFALL IN TEN TO FIFTEEN MINUTES AT WOODTV.
&&Local storm report, May 20, 3:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL GRAND RAPIDS 42.96N 85.67W
05/20/2013 M0.25 INCH KENT MI BROADCAST MEDIA
AT WOODTV.
&&Local storm report, May 20, 3:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL GRANDVILLE 42.91N 85.76W
05/20/2013 E0.25 INCH KENT MI PUBLIC
RELAYED BY WOODTV.
&&Local storm report, May 20, 3:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NE GRAND RAPIDS 42.97N 85.65W
05/20/2013 M0.70 INCH KENT MI TRAINED SPOTTER
&&Local storm report, May 20, 3:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 NE GRAND RAPIDS 42.97N 85.65W
05/20/2013 M1.00 INCH KENT MI TRAINED SPOTTER
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:32 PM EDT | Special Weather Statement | GRR | Newaygo | 43 min |
| May 20, 1:15 PM EDT | Special Weather Statement | GRR | Mecosta, Osceola | 45 min |
| May 20, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 40 min |
| May 20, 2:24 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 51 min |
| May 20, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| May 20, 2:56 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 64 min |
| May 20, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 64 min |
| May 20, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella | 65 min |
| May 20, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 47 min |
| May 20, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 43 min |
| May 20, 6:07 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.